MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55232
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Codes Thrombosis/Thrombus (4440); Insufficient Information (4580)
Date of Event 06/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a zenith flex with spiral-z technology aaa endovascular graft iliac leg completely clotted below the renal arteries down into the femoral arteries (into the patient's leg).As a result, the device had to be explanted during an open repair procedure.Another graft was implanted.No difficulties were experienced during the initial implant procedure.Planned cut downs were performed along with pre-angioplasty and dilation of the external and common iliac arteries due to some disease present.The patient was reported to be "doing well" after the secondary procedure.Other events regarding this patient are also reported under patient identifier (b)(6).
 
Event or Problem Description
In additional information received on 02jul2021, it was reported that the patient received the johnson & johnson covid-19 vaccine.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation: on 16jun2021, cook became aware of an event in which 77-year-old male patient's zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-74-zt, lot: 13667798) clotted off completely below the renal and into the legs.The device was implanted on (b)(6) 2021 without difficulty.The surgeon performed a cut down on the groins; pre-angioplasty balloons and dilators were used in the iliac vessels due to disease being present.The only observation under scanning was thrombosis below the renal all the way down to the femoral.The device was ultimately explanted.It was also reported that the patient received the covid johnson & johnson vaccination and the physician feels that could have something to do with this event.The patient is doing well post device explant.A review of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, post-operative imaging was provided to cook and reviewed by a certified radiographer.The image review determined that the suprarenal aorta outer diameter measures approximately 22mm, and the immediate infrarenal aorta measures approximately 26mm.The distal lumen of the subject device measures 6-7mm.It was noted that it is possible that component oversizing may have caused some redundancy of graft material, but this cannot be definitively determined without pre-operative imaging.The graft appears occluded from immediately distal to the renal arteries, potentially due to excessive oversizing of the bifurcated infrarenal component.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (13667798) and the related graft subassembly lots revealed no recorded nonconformances relevant to the reported failure mode.It should be noted that zsle- devices are distributed via one-device lots, giving no indication of nonconforming product in house.A database search did not identify any other events associated with the reported device lot.Based on the available information, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The device was packaged with ifu t_zaaasz_rev4, which includes the following information, warnings, precautions, and instructions for proper device placement in relation to the reported failure mode: "4 warnings and precautions: 4.2 patient selection, treatment and follow-up: adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in theses region is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risks of thromboembolic event.Inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia.4.5 implant procedure: do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels.Inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5 adverse events: 5.2 potential adverse events: arterial or venous thrombosis and/or pseudoaneurysm; claudication (e.G., buttock, lower limb); endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion; graft or native vessel occlusion; renal complications and subsequent attendance problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure).7 patient selection and treatment: iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath.8 patient counseling information: physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture, and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).12 imaging guidelines and postoperative follow-up: 12.1 general: the combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.Duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.In this circumstance, a non-contrast ct should be performed to use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive diagnostic method compared to ct." based on the information provided, no product returned, and the results of our investigation, a potential root cause was unable to be traced to the device, but rather the patient's condition and/or the procedure.The image reviewer observed the distal lumen of the device to measure 6-7mm.Component oversizing may have caused some redundancy of graft material.It is likely that this, along with the medical procedure, patient anatomy/physiology, and/or patient pre-existing conditions/co-morbidities contributed to the failure mode, though it cannot be confirmed without additional information.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12069447
Report Number1820334-2021-01608
Device Sequence Number11816744
Product Code MIH
UDI-Device Identifier10827002552323
UDI-Public(01)10827002552323(17)240106(10)13667798
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2024
Device Model NumberG55232
Device Catalogue NumberZSLE-13-74-ZT
Device Lot Number13667798
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/16/2021
Supplement Date Received by Manufacturer07/02/2021
11/11/2021
Initial Report FDA Received Date06/25/2021
Supplement Report FDA Received Date07/08/2021
12/02/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ANGIOPLASTY BALLOON; COONS DILATORS; TFFB-30-82-ZT; ZSLE-13-107-ZT
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient SexMale